Alert archive / Florida / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 102, NWS Melbourne, FL

August 28, 2004Indian River County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Aug 28, 2004, 7:44 PM EDT for Indian River County, Florida. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2004, 7:44 PM EDT (23:44 UTC)
Expired
Aug 28, 2004, 8:45 PM EDT
In force
61 min
Issued by
NWS Melbourne, FL
Area
Counties, with a storm outline in the text

County Indian River County, FL

The radar

The Melbourne radar (KMLB), 39 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 11.7 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2004-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2058 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2004-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2058 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
487 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMLB 282344
SVRMLB
FLC061-290045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
744 PM EDT SAT AUG 28 2004

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN INDIAN RIVER COUNTY
  IN EAST CENTRAL FLORIDA

* UNTIL 845 PM EDT

* AT 742 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM SEBASTIAN INLET TO VERO LAKE
  ESTATES...MOVING SOUTH AT 10 MPH.

LOCATIONS IN THE PATH OF THESE STORMS WHICH MAY EXPERIENCE STRONG 
WINDS AND HAIL INCLUDE SEBASTIAN...WABASSO...WINTER BEACH...AND VERO 
BEACH.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. IF
THE STORM APPROACHES YOU...MOVE TO AN INTERIOR ROOM ON THE LOWEST
FLOOR.

LAT...LON 2804 8038 2793 8051 2783 8063 2750 8059
      2759 8047 2771 8035

$$

CRISTALDI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 3:00 PM EDT, 4 hours 44 minutes earlier.

Area forecast discussion, Aug 28, 3:00 PM EDT, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
300 PM EDT SAT AUG 28 2004

.DISCUSSION...

REST OF TODAY/TONIGHT...STORMS DEVELOPING LATER THIS AFTERNOON AND
EARLY THIS EVENING WILL GENERALLY TRACK FROM NORTHWEST TO SOUTHEAST
IN THE CYCLONIC FLOW AROUND TROPICAL STORM GASTON. GREATEST THREAT
FROM THESE STORMS WILL BE DANGEROUS LIGHTNING STRIKES. LOW LEVEL
FLOW WILL BECOME MORE SOUTHWESTERLY OVERNIGHT AS GASTON DRIFTS
WESTWARD. WITH THE EXPECTED STRENGTHENING OF THE TC OFFSHORE...
GRADIENT LOOKS TIGHT ENOUGH TO PRODUCE 5 TO 10 MPH WINDS ACROSS THE
NORTHERN ZONES (AS OPPOSED TO CLIMATOLOGICAL LIGHT AND VARIABLE).

SUN...T.S. GASTON FORECAST TO EDGE CLOSER TO THE SC COAST WITH DEEP
W/SW FLOW ACROSS THE AREA. THIS OFFSHORE FLOW SHOULD BE STRONG
ENOUGH TO HOLD OFF THE EAST COAST SEA BREEZE WHICH WILL ALLOW TEMPS
TO CLIMB INTO THE LOWER TO MID 90S...EVEN BEACHSIDE. IN FACT...WOULD
NOT BE SURPRISED TO SEE THE HOTTEST TEMPS ALONG THE EAST COAST
(DAB/MLB/VRB) WHERE RECORD HIGHS COULD BE THREATENED. ETA DOES SHOW
A LATE SEA BREEZE DEVELOPING WITH STORMS FIRING LATE IN THE AFTN
INTO THE EVE ALONG THE COAST BUT WILL NOT FOLLOW THIS SOLUTION. BOTH
ETA AND GFS SHOW DRIER AIR ESP OVER NORTHERN SECTIONS WHICH WILL
SUPPRESS RAIN CHANCES SO WILL GO BELOW GFS POPS (AND CLIMO) WITH
30%.

RECORD HIGHS SUN:
DAB 96 38          MCO 96 98      MLB 96 99      VRB 95 99

MON-WED...LOW LEVEL RIDGE AXIS WILL BUILD ACROSS THE FL STRAITS MON
AND SHIFT NORTHWARD TO CENTRAL FL BY WED. THIS WILL WEAKEN THE WIND
FLOW AND ALLOW THE EAST COAST SEA BREEZE TO DEVELOP MON...ALBEIT
LATE...BUT THEN EARLIER ON TUE/WED. ALTHOUGH WIDESPREAD LOWER 90S
EXPECTED MON...COASTAL COMMUNITIES WILL SLIP BACK INTO THE UPPER 80S
FOR HIGHS MID WEEK WITH EARLIER SEA BREEZE ONSET. GFS MOS POPS
APPEAR TOO HIGH MON (60%) AND WILL KEEP 40%.

THU-SAT...MODEL GUIDANCE IS IN GOOD AGREEMENT WITH BUILDING UPPER
HIGH OVER THE ATLC AND BENDING POWERFUL HURRICANE FRANCES MORE TO
THE WEST. AT THIS TIME IT APPEARS SHE WILL PASS NORTH OF THE VIRGIN
ISLANDS AND PUERTO RICO...AND APPROACH THE SE BAHAMAS THU. THERE IS
A CHANCE THAT FRANCES COULD RECURVE...IF IT FINDS ENOUGH WEAKNESSES
IN THE RIDGE BUILDING NORTH OF IT. BY EXTRAPOLATING THE NHC DAY 5
POSITION...HAVE DECIDED TO SHOW GRADUALLY INCREASING NE TO E WINDS
FRI...BECOMING WINDY SAT.

&&

.MARINE...WILL SPLIT MARINE FORECAST INTO 4 SEPARATE ZONES AS
PRESSURE GRADIENT AROUND T.S. GASTON FORECAST TO PRODUCE CAUTION
CONDITIONS OVER THE OFFSHORE NORTH LEG TONIGHT. MAY NEED TO UPGRADE
TO SMALL CRAFT ADVISORY IF GASTON STRENGTHENS MORE THAN EXPECTED.
SEAS WILL BE SUPPRESSED NEAR SHORE THROUGH SUN DUE TO THE OFFSHORE
FLOW WHICH SHOULD BE STRONG ENOUGH TO HOLD OFF THE EAST COAST SEA
BREEZE. RIDGE AXIS BUILDS IN ACROSS SOUTH FL MON AND LIFTS NORTH TO
CENTRAL FL TUE AND WED...RELAXING THE WIND FIELD AND ALLOWING THE
SEA BREEZE CIRCULATION TO DEVELOP EACH AFTN. WE MAY BEGIN TO FEEL
THE FIRST EFFECTS OF HURRICANE FRANCES THU (DEPENDING ON HER TRACK
AND SPEED) IN THE FORM OF INCREASING EASTERLY SWELL AND A NE WIND
DIRECTION.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  73  94  74  90 /  30  30  20  40
MCO  75  91  75  90 /  30  30  20  40
MLB  73  93  75  90 /  30  30  20  40
VRB  73  94  74  91 /  30  30  20  40

&&

.MLB WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...HIRSCH
LONG TERM....KELLY
Hazardous weather outlook, Aug 28, 11:17 AM EDT, 8 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1117 AM EDT SAT AUG 28 2004

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
282100-
COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE-
COCOA BEACH TO JUPITER INLET OUT TO 20 NM-
FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE-
FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER-
INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE-
ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE-
1117 AM EDT SAT AUG 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT
DEEP WESTERLY FLOW FROM ORLANDO TO THE CAPE NORTHWARD WILL QUICKLY
MOVE AFTERNOON LIGHTNING STORMS WEST TO EAST. ALONG AND SOUTH OF
THE SPACE COAST WHERE THE WESTERLY FLOW IS NOT AS STRONG...THE SEA
BREEZE WILL FORM DURING THE AFTERNOON. THE MAIN HAZARD FROM STORMS
THAT FORM TODAY WILL BE CLOUD TO GROUND AND CLOUD TO WATER
LIGHTNING STRIKES. STRONG WIND GUSTS ARE ALSO POSSIBLE...MAINLY
ACROSS THE SOUTHERN AND INTERIOR COUNTIES. BOATERS ON THE
INTRACOASTAL AND NEARSHORE WATERS SHOULD KEEP AN EYE WESTWARD FOR
LIGHTNING STORMS MOVING OFF THE MAINLAND.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE MAIN EFFECT OF TROPICAL STORM GASTON AS IT MOVES SLOWLY NORTH AND
NORTHEAST ALONG THE GEORGIA AND SOUTH CAROLINA COASTLINE WILL BE
A DEEP WESTERLY WIND FLOW THAT WILL FAVOR THE EAST SIDE OF THE
PENINSULA FOR STORMS. LATE IN THE WEEK...SOUTHEAST SWELLS GENERATED
BY HURRICANE FRANCES AS IT APPROACHES THE SOUTHERN BAHAMAS WILL
REFRACT AROUND THE NORTHERN BAHAMA ISLANDS AND MOVE INTO THE EAST
CENTRAL FLORIDA COASTAL WATERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Special weather statement, Aug 28, 7:33 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
733 PM EDT SAT AUG 28 2004

FLZ054-290015-
INDIAN RIVER-
733 PM EDT SAT AUG 28 2004

...STRONG STORMS CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND SMALL
HAIL OVER NORTHEASTERN INDIAN RIVER COUNTY...

AT 733 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STORMS CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL FROM
SEBASTIAN INLET TO ROSELAND...MOVING SOUTH AT 10 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
AND SMALL HAIL INCLUDE SEBASTIAN...WABASSO...WINTER BEACH...AND VERO
BEACH.

IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED.

CRISTALDI

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 6:50 PM EDTSpecial Marine WarningMLB55 min
Aug 28, 6:50 PM EDTSpecial Marine WarningMLB55 min

Nearby

Severe Thunderstorm Warnings in Florida, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.